Virginia, 2007

Hail and Damaging Winds in Virginia, July 29, 2007

July 29, 2007 · NWS AKQ · 6 events in 5 counties and zones

The combination of a hot and humid airmass and a weak surface front helped to produce isolated severe thunderstorms across central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The combination of a hot and humid airmass and a weak surface front helped to produce isolated severe thunderstorms across central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 1:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 29, 1:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
217 PM EDT SUN JUL 29 2007

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL DRIFT SOUTHEAST ACROSS THE MID ATLANTIC
REGION THROUGH MONDAY. THE FRONT WILL SLOWLY MOVE OFF THE NORTH
CAROLINA COAST ON TUESDAY...ALLOWING WEAK HIGH PRESSURE TO SLOWLY
BUILD IN FROM THE NORTH WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PATCHY FOG HAS GNLY DISSIPATED ACRS THE REGION...LEAVING PTLY
CLOUDY SKIES...AND A FAIRLY MOIST BNDRY LAYER. SHWR AND TSTM
ACTIVITY REMAINS CONFINED WELL TO OUR NORTH THIS MORNING...SO HAVE
REMOVED ANY POPS FROM FCST OVER NXT FEW HRS. LOOKING AT AREA
SNDGS...CONVECTIVE TEMPS ARE LOWER BY 2-4 DEGREES THAN PREV
DAYS...SUGGESTING CLOUD COVER WILL FORM EARLIER AND HOLD TEMPS
DOWN SOMEWHAT. EXPECT HIGHS TODAY MAINLY NEAR 90 F
INLAND...MID/UPPER 80S COASTAL ZONES. MID LVL CAP APPEARS A BIT STRONGER
FARTHER SOUTH...QUITE WEAK TO THE NORTH AND WEST. CURRENT FCST FOR
AFTN SHWR AND TSTM COVERAGE HAS THIS HANDLED WELL...SCTD TSTMS ALL
AREAS...WITH HIGHER POPS (50%) N AND WEST...AND A LITTLE LOWER
COVERAGE S AND EAST.

AS HAS BEEN THE CASE OVER THE PAST FEW DAYS...LOCALIZED HEAVY
DOWNPOURS WILL BE ASSOCIATED WITH THE STRONGER CONVECTION GIVEN
THE HIGH PRECIPITABLE WATER...AND A FEW PULSE STORMS MAY BE
CAPABLE OF PRODUCING MARGINALLY SEVERE WIND GUSTS AND HAIL GIVEN
THE MARGINAL INSTABILITY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE GOOD PCPN CHANCES WILL CONTINUE THRU THIS FORECAST PERIOD AS
SFC BOUNDARY SLOWLY SAGS ACRS THE AREA AND PIECES OF UPPER LEVEL
ENERGY CONTINUE TO FEED THE EASTERN TROF. WARM MUGGY NIGHT WILL
CONTINUE BUT CLOUDS/PCPN WILL HOLD DOWN TEMPS IN THE MID 80S FOR
MOST ON MONDAY. WUDNT BE SURPRISED IF LOCALIZED FLOOD PROBS BEGIN
TO DEVELOP ON MONDAY INVOF OF THE HEAVIER DOWNPOURS IN SLOW MOVING
STORMS...BUT ANTECEDENT DRY CONDITIONS SUGGESTS WIDESPREAD FLOODING
UNLIKELY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
GFS/ECMWF BOTH DEPICT MID LEVEL TROUGHING ALIGNED ALONG THE E
COAST ON TUESDAY...SHIFTING OFF THE COAST WED AND THU AS RIDGING
BUILDS EASTWARD FROM THE PLAINS. HAVE CONTINUED WITH CHC POPS
TUE. SFC BNDRY LINGERS OFFSHORE WED/THU...WITH WEAK HIGH PRESSURE
TO THE NW...CONTD WITH 20-30% DIURNAL POPS IN SRN ZONES...DRY
ELSEWHERE. RETURN FLOW/NXT FRONT APPROACH INTO NXT WEEKEND WITH A
RETURN TO CHC POPS SAT FOR ALL ZONES. OVERALL...TEMPERATURES WILL
BE NEAR TO SLIGHTLY ABV NORM THROUGH THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHWRS AND TSTMS INITIALLY FORMED ALONG SEABREEZE BOUNDARY AND ARE
NOW SLOWLY MOVING INLAND...HAVE MVR TEMPO GROUPS ORF/SBY BUT SHORT
PERIOD IFR/LIFR POSSIBLE WITH HEAVIER SHWRS. CB MENTIONED FOR ALL
SITES BUT EXPECT MOST ACTIVITY IN NORTHERN AND COASTAL AREAS. PTCHY
IFR/MVFR TONIGHT WITH FAVORED LOCATIONS SBY/ECG MOST LIKELY. SIMILAR
CONDS XPCTD TNGT THROUGH ERY WK. HI PRES BUILDING OVR RGN MID/LT
WK BRINGS GENLY VFR CONDS.

&&

.MARINE...
SANOTHER GENLY QUIET WX DAY ON THE WTRS...SOUTHERLY WINDS THRU
EVE HRS GENLY 10 KT OR LESS...WINDS PICK UP 10 TO 15 LATER
TONIGHT. GUSTY WINDS IN VCNTY OF AFTN/EVE SHWRS/TSTMS. WK LO PRES
MVG OFF THE CST OF SRN MDATLC WTRS MON NGT/TUE SHIFTS WNDS MR ENE
TUE INTO WED. HI PRES SLOLY BUILDING INTO RGN FM THE NNW BRINGS
CONTD ENE WNDS MID INTO LT WK. NO SCAS UFN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...BTC
LONG TERM...BTC/LKB
AVIATION...CY
MARINE...CY
Hazardous weather outlook, Jul 29, 9:22 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1022 AM EDT SUN JUL 29 2007

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-
VAZ048-049-060>100-301430-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1022 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE HEAVY
DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE HEAVY
DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Jul 29, 12:25 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
125 PM EDT SUN JUL 29 2007

MDZ021-291815-
DORCHESTER MD-
125 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM OVER DORCHESTER COUNTY...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HURLOCK. THE STORMS WERE NEARLY STATIONARY.
THE STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN DORCHESTER
COUNTY THROUGH 2 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Jul 29, 12:53 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
153 PM EDT SUN JUL 29 2007

VAZ062>064-291845-
CAROLINE VA-GOOCHLAND VA-HANOVER VA-
153 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM DEVELOPING OVER WESTERN HANOVER COUNTY...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF ASHLAND...MOVING NORTH AT 5 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR GILMAN AT 215 PM EDT...GOODALL
AT 230 PM EDT.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Jul 29, 1:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT SUN JUL 29 2007

MDZ022-291845-
WICOMICO MD-
207 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM MOVING THROUGH WICOMICO COUNTY...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FRUITLAND...MOVING NORTHWEST AT 5 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR CATCHPENNY AT 235 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

MCNATT
Special weather statement, Jul 29, 1:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT SUN JUL 29 2007

MDZ021-291915-
DORCHESTER MD-
235 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM JUST NORTH OF CAMBRIDGE OVER THE MARYLAND
EASTERN SHORE...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF CAMBRIDGE...MOVING NORTHEAST AT 5
MPH.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE AROUND THE CAMBRIDGE AREA.

RAINFALL RATES OF ONE INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

MCNATT
Special weather statement, Jul 29, 1:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
241 PM EDT SUN JUL 29 2007

VAZ063-071-291930-
HANOVER VA-HENRICO VA-
241 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM REMAINS OVER WESTERN HANOVER...NORTHEASTERN
GOOCHLAND AND NORTHWESTERN HENRICO COUNTIES...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL HANOVER COUNTY...OR ABOUT 9
MILES NORTH OF TUCKAHOE...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR GILMAN AT 315 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Jul 29, 2:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
317 PM EDT SUN JUL 29 2007

VAZ074-292000-
ESSEX VA-
317 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORM DEVELOPING OVER CENTRAL ESSEX COUNTY...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAPPAHANNOCK...MOVING NORTH AT 5 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BRAYS FORK AT 330 PM EDT...
DUNBROOKE AT 335 PM EDT...TAPPAHANNOCK AT 345 PM EDT...MOUNT LANDING
AT 400 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT

The radar

The Norfolk radar (KAKQ), 86 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Henrico

When
July 29, 2:30 PM EST
Where
Henrico County, 1.3 mi ESE of Glen Allen
Measured
0.75 in hail
Reported by
Public
Coordinates
37.663, -77.478

Penny size hail was reported in the Nuckols Road area. Hail covered deck.

Thunderstorm Wind, Westmoreland

When
July 29, 3:10 PM EST
Where
Westmoreland County, 1.09 mi W of Colonial Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.250, -76.970

Tree was downed across power lines on Lossing Avenue.

Thunderstorm Wind, Northumberland

When
July 29, 3:45 PM EST
Where
Northumberland County, 0.69 mi N of Lottsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.960, -76.520

Estimated wind gust of 60 mph was reported at Lodge Creek between Callao and Lottsburg. Also, dime size hail was reported.

Thunderstorm Wind, Northumberland

When
July 29, 5:50 PM EST
Where
Northumberland County, 2.08 mi N of Miskimon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.850, -76.480

Trees were downed on Bunker Hill Rd.

Thunderstorm Wind, Lancaster

When
July 29, 5:58 PM EST
Where
Lancaster County, 0.69 mi S of Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.760, -76.470

Several trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, King William

When
July 29, 6:54 PM EST
Where
King William County, 0.69 mi N of Manquin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.710, -77.150

Two trees were downed on Dabneys Mill Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50271, 50273, 50294, 50279, 50281, 50289.